Back HIV/AIDS HIV/AIDS Topics HIV-Related Conditions Metabolic Problems Elevated Triglyceride Level Increases Likelihood of Peripheral Neuropathy

Elevated Triglyceride Level Increases Likelihood of Peripheral Neuropathy

HIV positive people with higher blood triglyceride levels are more likely to develop peripheral sensory neuropathy, or nerve damage, according to a study described in the January 14, 2011 issue of AIDS. Investigators suggested that the relationship might be due to changes in mitochondria function associated with elevated triglycerides.

Peripheral neuropathy, usually affecting the feet, is common among people with HIV. This is still the case even though the antiretroviral drugs most strongly associated with nerve damage -- the "d-drugs" stavudine (d4T, Zerit), didanosine (ddI, Videx), and zalcitabine (ddC, Hivid; withdrawn from the market in 2005) -- are no longer widely used in the U.S.

Noting that elevated serum triglyceride levels and other metabolic abnormalities are associated with an increased risk for sensory neuropathy among people with diabetes, Sugato Banerjee from the HIV Neurobehavioral Research Center at the University of California at San Diego and colleagues designed a prospective cross-sectional cohort study to evaluate whether a similar link is evident in people with HIV.

The investigators looked at predictors of sensory neuropathy in HIV positive and HIV negative individuals. The study included 436 people with HIV; most were men, the median age was 52 years, and 75% were on combination antiretroviral therapy (ART). In addition, 55 HIV negative people served as control subjects.

HIV sensory neuropathy was defined as having 1 or more clinical signs of reduced distal sensation or ankle reflexes. Symptoms included leg and foot pain, parasthesias (tingling or other unusual sensations), and numbness.

The researchers assessed metabolic factors including triglyceride levels, other blood lipids, and glucose levels, as well as other neuropathy risk factors such as age, height, current and nadir (lowest-ever) CD4 T-cell count, and current or past use of protease inhibitors, "d-drugs," and cholesterol-lowering statins.


  • 27% of the HIV positive participants had sensory neuropathy, compared with 10% of the HIV negative group.
  • 48% of the HIV positive people with neuropathy were symptomatic, while the rest had measurable clinical signs.
  • Overall, average triglyceride levels were significantly higher among HIV positive compared with HIV negative participants (mean 245 vs 160 mg/dL, respectively; P < 0.001).
  • After adjusting for other factors, HIV positive patients with triglyceride levels in the highest tertile, or third (244 mg/dL or less), were significantly more likely to have sensory neuropathy than those in the lowest tertile (142 mg/dL or less), with an adjusted odds ratio of 2.7, or nearly 3 times higher risk.
  • Other factors associated with neuropathy were older age, greater height, type 2 diabetes, lower nadir CD4 cell count, and use of statins.
  • Protease inhibitor use was associated with greater likelihood of peripheral neuropathy, but unexpectedly, prior use of the "d-drugs" was not.

Based on these findings, the study authors concluded, "Elevated triglyceride levels increased the risk for HIV sensory neuropathy in HIV positive individuals independently of other known risk factors."

In their discussion, they suggested that elevated triglycerides might have an adverse effect on mitochondria, the energy-producing structures in cells. Mitochondrial toxicity has been identified as a mechanism responsible for peripheral neuropathy associated with the "d-drugs."

Since this study identified elevated triglycerides as a major risk for peripheral neuropathy in people with HIV, the researchers recommended that "interventions leading to reduction of triglyceride levels could reduce incidence of HIV sensory neuropathy, a possibility that should be explored in future studies."

Investigator affiliation: Department of Neurosciences, Department of Medicine, University of California, San Diego, CA.


S Banerjee, JA McCutchan BM Ances, and others. Hypertriglyceridemia in combination antiretroviral-treated HIV-positive individuals: potential impact on HIV sensory polyneuropathy. AIDS 25(2): F1-6 (Abstract). January 14, 2011.